Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns do consult your GP.

Odd side effects 2 years into HRT

(9 Posts)
tenbluebottles Thu 03-Mar-16 17:10:01

I've been on Everal Conti patches for over 2 years. The flushing has stopped and I've felt so much better.
But for the past 2 months I've had really sore, swollen breasts and near constant patchy bleeding.
I will talk to my GP, who I don't have a lot of faith it but wonder if anyone else has had similar problems?

PollyPerky Thu 03-Mar-16 19:25:46

I've never used conti HRT because I prefer to have a cycle, partly to minimise the side effects of progesterone which needs to be used daily with conti. But, question is- how far along the meno path are you? It sounds as if possibly, you are not ready for conti as your own cycle (hormones) may have broken through. Sore breasts usually = too high oestrogen and bleeding usually= too little progestogen (either with or without HRT.)

Are sure you are post meno in order to use conti ( 12 months at least with no natural period or over age 54?)

tenbluebottles Thu 03-Mar-16 19:34:57

Sorry, should said Evorel Sequi.
I'm 50 and definitely not fully menopausal.

PollyPerky Thu 03-Mar-16 20:00:02

I don't know how sequi patches work- do you change them mid cycle for a patch with both hormones? Sounds as if you are maybe not absorbing enough progestogen which is why you are getting breakthrough bleeding. Have you thought about using estrogen gel and a separate oral progestogen for 10 days a month? Works brilliantly.
You do need this checking out though and GP may refer you for an ultrasound scan.

tenbluebottles Thu 03-Mar-16 21:57:40

Thanks Polly
I've had a look at the packet, it's 2 weeks of Evorel 50 estradiol then 2 weeks of Evorel Conti estradiol/norethisterone
I would normally expect a week a week into the Conti

PollyPerky Fri 04-Mar-16 08:03:47

I would normally expect a week a week into the Conti

??? Do you mean you would normally expect a bleed a week into the conti?

This isn't right. You should get the bleed at the end of the progestogen dose, so roughly 2-3 days after you've stopped the combined patch, so it's like a natural period where we'd bleed at the end of a 28 day cycle.

Bleeding occurs when norethisterone is withdrawn. I used to take norethisterone by mouth for 10 days and my bleed was always 2-3 days after stopping it, and very occasionally earlier ie day 9 or 10, when using it for 10 days in the cycle.

These are just some ideas- may be right, may not be!
But, It sounds as if you aren't absorbing the norethisterone well so the levels are falling and that's why you are bleeding. Maybe also your lining has built up a bit and that's why you are bleeding all the time now. You might want to ask your dr about changing the type of HRT you are using because it does sound as if you aren't absorbing what's in the patch and longer term this could be risky as your endometrium will be building up. Do you have a really good bleed when it happens?

tenbluebottles Fri 04-Mar-16 16:49:38

Thanks polly
Yes, I meant a week in, but it's always been like that.
I think a trip to the GP is in order, although it's not always an easy experience.
I have put on quite a lot of weight in recent months and I wonder if that's why I'm not absorbing so well.

PollyPerky Fri 04-Mar-16 17:23:49

You ought not to bleed only 1 week into using norethisterone. If it's been like this for 2 years then it's really important you see your dr because it sounds as if you are absorbing the patch well. Up to 25% of women don't bleed at all anyway even on sequi HRT.

Weight is possibly an issue because fat cells produce oestrogen. I don't mean being overweight means you need a higher dose of HRT in itself, but being overweight may well be increasing you own levels of oestrogen so you are getting breakthrough bleeding too early in the cycle.

Are you following the instructions for applying the patch? (below the waist and changing at the right times? If your GP isn't very clued up maybe do some research yourself first because sounds as if 2 separate products might work better for you . Menopause Matters site has a list of all HRT as well as a forum.

PollyPerky Fri 04-Mar-16 17:24:22

not absorbing from the patch!

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now